Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Grand Junction, CO

June 3, 2002Moffat County, Routt County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 3, 2002, 12:29 PM MDT for Moffat County, Routt County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2002, 12:29 PM MDT (18:29 UTC)
Expired
Jun 3, 2002, 1:15 PM MDT
In force
46 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

Counties Moffat County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 174 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS55 KGJT 031829
SVRGJT
COC081-107-031915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1228 PM MDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MOFFAT COUNTY IN NORTHWEST COLORADO
  THIS INCLUDES THE CITY OF CRAIG
  WEST CENTRAL ROUTT COUNTY IN NORTHWEST COLORADO

* UNTIL 115 PM MDT

* AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF CRAIG...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAMILTON AT 1245 PM MDT
  NEAR HAYDEN AT 115 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE WINDS IN EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:10 AM MDT, 9 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 3:10 AM MDT, 9 hours 19 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 AM MDT MON JUN 3 2002

MODELS IN BETTER AGREEMENT AND HAVE TENDED TOWARD AVN SOLUTION FOR
APPROACHING TROF CURRENTLY OVER THE GREAT BASIN. EXPECT MOSTLY CLOUDY
SKIES TODAY AS SYSTEM MOVES INTO OUR CWA. SYSTEM WILL SLOWLY SAG
SOUTHEAST WITH ACCOMPANYING COLD FRONT THROUGH TONIGHT. BEST MOISTURE
AND FORCING WILL BE OVER NORTHERN SECTIONS EARLY THEN PUSH SOUTH
LATER TODAY AND TONIGHT. HAVE GONE WITH SCT POPS ACROSS THE NORTH AND
MOUNTAINS WITH ISOLATED POPS ACROSS THE SOUTH FOR TODAY. EXPECT GUSTY
WINDS WITH THE ONSET OF SHOWER ACTIVITY UNTIL LOWER TROP MOISTURE
INCREASES. AS THE TROF MOVES SLOWLY ACROSS THE CWA TONIGHT HAVE GONE
WITH SCT/CHANCE POPS MOST LOCATIONS WITH GOOD MOISTURE AND ADEQUATE
FORCING. MODELS KEEP TROF AND MOISTURE OVER COLORADO ON TUESDAY WITH
CLEARING OVER EASTERN UTAH. HAVE GONE WITH MOSTLY CLOUDY AND COOLER
CONDITIONS WITH SLIGHT CHANCE/CHANCE POPS ACROSS ALL OF COLORADO
ZONES WITH PARTLY CLOUDY OVER WESTERN SECTIONS OF CWA. SYSTEM SLOWLY
MOVES SOUTH OF THE AREA ON TUESDAY NIGHT WITH A RETURN TO MOSTLY
CLEAR/PARTLY CLOUDY SKIES. RIDGE AXIS BUILDS IN FROM THE SOUTHWEST ON
WEDNESDAY WITH MOSTLY SUNNY/PARTLY CLOUDY SKIES AND WARMER
TEMPERATURE ACROSS THE REGION. MPM

THURSDAY-SUNDAY: BIG DISAGREEMENT AMONG MODELS IN THE LARGE
SCALE PATTERN. SOLUTIONS SPLIT FOR THE THURSDAY AND FRIDAY TIME
FRAME...BETWEEN THE SOUTHERN END OF TROUGH CUTTING OFF OVER THE
DESERT SOUTHWEST AND NORTHERN MEXICO...AND A MORE PROGRESSIVE
SOLUTION WITH A STRONG RIDGE BUILDING OVER THE AREA. LATEST MRF
TRENDING FASTER THAN PREVIOUS RUN. WILL LEAN TOWARD THE MORE
PROGRESSIVE PATTERN OF THE LATEST AVN/MRF BUT NOT WARM THINGS UP AS
MUCH AS THE MODELS SUGGEST. BETTER AGREEMENT TOWARD THE END OF THE
WEEK WITH THE MODELS SHOWING A TROUGH MOVING INTO THE PACIFIC
NORTHWEST AND ACROSS THE ROCKIES. THICKNESS PATTERN SUGGESTING A DRY
COLD FRONT PASSAGE SATURDAY. COOLING TREND OVER THE WEEKEND WITH
BREEZY TO WINDY CONDITIONS SATURDAY. WILL KEEP THINGS DRY. TAL

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A HEIGHTENED LEVEL OF WEATHER AWARENESS TODAY DUE TO SHOWER AND
THUNDERSTORM ACTIVITY AND RESULTANT GUSTY WINDS NEAR STORMS.

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:41 PM MDTSevere Thunderstorm WarningGJTRio Blanco49 min
Jun 3, 4:27 PM MDTTornado WarningGJTRio Blanco18 min
Jun 3, 4:44 PM MDTSevere Thunderstorm WarningGJTRio Blanco46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.